Nebraska, 2020Ice Storm and Winter Storm in Nebraska, November 9 to 10, 2020
November 9 to 10, 2020 · NWS FSD · 2 events in 2 counties and zones
Unusual warmth with a week of temperatures mainly in the 70s (even 50s and 60s on November 9 less than a day before this storm) was brought to an abrupt end as a deep trough of low pressure moved out of Rockies and into the Plains. An intense lower- to mid-level frontal zone oozed eastward as a strong jet lifted out across the Plains on November 10, initiating widespread precipitation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusual warmth with a week of temperatures mainly in the 70s (even 50s and 60s on November 9 less than a day before this storm) was brought to an abrupt end as a deep trough of low pressure moved out of Rockies and into the Plains. An intense lower- to mid-level frontal zone oozed eastward as a strong jet lifted out across the Plains on November 10, initiating widespread precipitation. Shallow cooling lingered during the late night and early morning hours and led to a period of freezing rain which accumulated from a tenth to a quarter inch, before changing to snow. Snow amounts ranged from 3 to 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 9, 9:00 PM CST, 0 minutes earlier.
Area forecast discussion, Nov 9, 9:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
900 PM CST Mon Nov 9 2020
.UPDATE...
Issued at 859 PM CST Mon Nov 9 2020
Made some slight adjustments to the forecast this evening,
primarily across NW Iowa. Latest observations showed temps cooling
quicker than current forecast projected, so have lowered values over
the coming hours to match the current trend. While there are no
noticeable changes to the total snow accumulations, do have slightly
higher total ice accumulations, as some areas could now see just
over a tenth of an inch of ice. Lastly, given that temperatures have
cooled quicker than expected, have also gone ahead and bumped up
part of the Winter Weather Advisory and Watch to start at 06z rather
than 12z.
&&
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 352 PM CST Mon Nov 9 2020
Temperatures across the region have fallen into the upper 20s to
upper 30s, with northerly winds and light precip across northwestern
IA/southwestern MN. Expect lows tonight to fall into the 20s across
the region with clouds remaining. Lingering precip is possible
tonight over northwestern IA and southwestern MN where the 850mb
front continues to linger. Some uncertainty in how much/how long
precip holds on tonight with the dry air working into the area, but
expect any precip to be light.
Focus of the short term forecast has been on the snow amounts and
pops, particularly for Tuesday. Trends beginning this morning and
continuing this afternoon have shifted the upper low to the
northwest of previous model runs, while having it close off and
deepen over our region. Confidence has increased in banding
potential, but there is still some uncertainty in just how much snow
will fall and the exact location(s) of the banding. Ensembles have
continued to show a wide range of solutions and snow fall amounts.
For example, 12z GEFS plumes for FSD through 0z Wednesday have a 10"
range of solutions, with large spreads across a good portion of the
area.
Additionally, it appears as though there will be two bands: the
first a bit earlier in the day across portions of south-central SD
along the corridor 700mb frontogenesis and the second across
southwestern MN with the deepening upper low, better 850mb
frontogenesis and robust WAA. However, as previously mentioned,
there is still some uncertainty in the exact location given model
trends through the day today. Another trend since this morning has
been the uptick in QPF across the area (which has even been noted
with the 18z run of the NAM). This combination of banding potential
and higher QPF values have led to an increase in snow amounts. Have
issued a Winter Storm Watch for the areas most likely to see the
greatest amounts (5-7" or locally higher), and a Winter Weather
Advisory surrounding it (from 2-5" with locally higher), both from
Tuesday morning to Tuesday night. Trends in banding location and QPF
increases will need to be monitored for potential expansion or
upgrades as confidence increases. P-type looks to remain mostly
snow, with some freezing rain/sleet possible during the changeover
in northwestern IA, with less than a tenth of an inch of ice
expected.
In addition to the snowfall, expect plenty of clouds, with highs in
the 30s. Did lower highs a bit from the previous forecast. Clouds
decrease from west to east as the low moves off to the northeast
late Tuesday afternoon into Tuesday night, with diminishing precip
chances as it does so. Otherwise, expect lows Tuesday night into
Wednesday to fall into 20s.
.LONG TERM...(Wednesday through Monday)
Issued at 352 PM CST Mon Nov 9 2020
Overall, mainly quiet and dry through the extended with a
predominately westerly flow regime. Highs generally in the 40s with
lows in the 20s. Expect highs on Wednesday to be cooler in areas
with greater snowpack, and thus went closer to the 25th percentile
of model guidance, with highs in the upper 30s to upper 40s.
Models do hint at a shortwave moving through late Wednesday morning
into Thursday, which could bring some isolated precip chances to the
area, presently focused north of the Hwy 14 corridor. With model
uncertainty and focus on the short term, left the blend as is. Still
some model disagreement, but it does appear that Thursday will see
cooler temps with 850mb CAA and 925mb temps around -5 deg C.
Guidance shows another system for next weekend, which could bring
additional precipitation chances to the Tri-State area. However,
with a variance in model solutions at this time, will leave the
blend alone since confidence is low.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 526 PM CST Mon Nov 9 2020
Current radar imagery shows showers continuing to diminish across our
area, with latest observations showing temperatures in the lower 30s
and winds out of the NW. As we head into the overnight period,
expect rain chances to gradually ramp up again along and east of I-
29, with a transition to snow forecast to occur near or shortly
after daybreak. While KHON looks to remain at VFR level during this
TAF cycle, expect KFSD and KSUX cigs and vsbys to remain at MVFR
levels for most of the day, with IFR levels possible at times during
the strongest bands. Otherwise, expect northwesterly to northerly
winds to prevail through tomorrow afternoon, before they turn more
westerly near sunset.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 6 AM to 6 PM CST Tuesday for
SDZ065>070.
Winter Storm Watch from midnight CST tonight through Tuesday
afternoon for SDZ071.
Winter Weather Advisory from 9 AM to 9 PM CST Tuesday for SDZ040-
055-056-061-062.
MN...Winter Weather Advisory from 9 AM to 9 PM CST Tuesday for MNZ071-
072-080-097-098.
Winter Storm Watch from Tuesday morning through Tuesday evening
for MNZ081-089-090.
IA...Winter Storm Watch from midnight CST tonight through Tuesday
afternoon for IAZ001>003-012-013-020.
Winter Weather Advisory from midnight tonight to 6 PM CST
Tuesday for IAZ014-021-022-031-032.
NE...Winter Weather Advisory from midnight tonight to 6 PM CST
Tuesday for NEZ013-014.
&&
UPDATE...SSC
SHORT TERM...SG
LONG TERM...SG
AVIATION...SSCHazardous weather outlook, Nov 9, 5:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 PM CST Mon Nov 9 2020
SDZ038-039-050-052>054-057>060-063-064-110000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
548 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will be possible on Tuesday, although the better chances will
be just east of the area. Less than an inch of accumulation is
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ014-021-022-031-032-MNZ071-072-080-097-098-NEZ013-014-SDZ040-
055-056-061-062-065>070-110000-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Lincoln-Lyon-Murray-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-
548 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Light mixed precipitation with minor ice/snow amounts will be
possible tonight ahead of our next system.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will begin to impact the area shortly after daybreak and will
persist throughout much of Tuesday. Total snow accumulations of 2
to 5 inches will be possible, though locally higher amounts
cannot be ruled out. Ice accumulations should remain less than one
tenth of an inch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012-013-020-MNZ081-089-090-SDZ071-110000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Cottonwood-Nobles-
Jackson-Union-
548 PM CST Mon Nov 9 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.
.DAY ONE...Tonight
Light mixed precipitation with minor ice/snow amounts will be
possible tonight ahead of our next system.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will begin to impact the area shortly after daybreak and will
persist throughout much of Tuesday. Total snow accumulations of 5
to 7 inches will be possible, though locally higher amounts
cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Ice Storm, Dakota
- When
- November 9, 9:00 PM CST to November 10, 4:30 PM CST
- Where
- Dakota forecast zone
- Deaths
- 0 direct, 2 indirect
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Freezing rain overnight and through the morning resulted in ice accumulation of a quarter inch, especially on elevated surfaces, including powerlines. Brief power outages were reported. Snowfall developed later morning and through the afternoon, and accumulated to 3.0 inches at Emerson. Slick roadways resulted in several accidents. Two separate accidents resulted in (indirect) fatalities along State Highway 35 northeast of Emerson. The first occurred around 0640CST when a semi truck ran off the highway and struck a creek bank, killing the driver. The second fatal accident occurred shortly after 1500CST when a jackknifing semi trailer collided with the tractor of a second semi on a curve. Property damage costs are rough estimates.
Winter Storm, Dixon
- When
- November 9, 9:00 PM CST to November 10, 4:30 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snowfall, briefly mixed with sleet or freezing drizzle during the morning, became heavy at times between 1000-1400CST. Accumulations reached 6.0 inches at Concord, 5.6 inches 2 miles northwest of Ponca, and 5.4 inches at Newcastle.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Iowa, November 9 to 10, 20202 deaths · 3 injured · $40,000 · 11 events
- Dense Fog in Virginia, November 9, 202019 events
- Ice Storm and Heavy Snow in Nebraska, November 9 to 10, 202016 events
- Ice Storm and Winter Weather in Nebraska, November 9 to 10, 202015 events
- Dense Fog in Maryland, November 9, 202012 events
- Frost and Freeze in California, November 9, 202010 events
- Heavy Snow and Winter Weather in Idaho, November 9 to 11, 20209 events
- Hail and Damaging Wind in Kansas, November 9, 20201.25 in hail · 5 events
- Heavy Snow in Washington, November 9 to 10, 20205 events
- Marine Tropical Storm in Gulf of Mexico, November 9 to 11, 20203 events
- Dense Fog in Montana, November 9 to 10, 20203 events
- High Wind in Texas, November 9, 202060 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928624, 928625.